Search
  • Food & Mood

Expert Tips to Beat the Bloat from Vitamins and Supplements


Vitamins and supplements can be a powerful addition to a wellness journey, but some people are disappointed to find that they feel worse when taking them. One of the most common complaints when taking supplements is stomach upset. This can be experienced as abdominal pain, bloating, and sometimes even nausea, diarrhea, or constipation. The #1 thing to take into account when selecting supplements is quality. I am often shocked to hear that even the most health-conscious people are selecting their nutritional supplements from the clearance rack at the grocery store. Cheap supplements are often made with highly processed, synthetic forms of vitamins and minerals and yucky binders and fillers. Often times it's these binders and fillers that cause GI issues. In fact, years ago vitamins didn't have all these questionable ingredients, but consumers would complain that the pills would break apart in the bottle. Manufacturers started adding a lot of other ingredients to make the pills more durable, like binders and fillers. The problem is, they are often too durable and even the harsh acids of the gut can't properly break them down. This not only makes them irritating to the GI tract, it makes them near useless. Which is a shame, because not only can it do more harm than good, it can discourage people from taking supplements, causing them to miss out on some powerful natural solutions for health.

Expert Tips:

- Chose high-quality supplements quality tested by a third party. Your health is no place to pinch pennies, and spending a little more can actually prevent you from wasting money on ineffective products.

- Look for products without binders/ fillers. Some of the best supplements come in powder or liquid form, making them less irritating to the GI tract and more bioavailable. Translation, you're body can actually use the nutrients and they won't just be excreted.

- Don't take too many supplements at once. If you find yourself gulping down 15 pills at a time in an effort to be healthier, but end up with bloating and pain, ask yourself if what your priorities are and choose your supplements wisely. Taking every supplement with a convincing ad, is not going to help you and can definitely hurt you. Supplements should be selected based on targeted health goals and a supplement regimen should be individualized to you. If you are following a certain plan that requires more pills, you can try splitting doses up throughout the day to reduce the stress on your stomach.

- Read the labels. A good supplement will come with directions of use. Some nutrients and compounds are best taken on an empty stomach, some are better with food. Head the advice on the bottle, especially if you notice concerning symptoms after taking something.

- Certain minerals are known to cause GI upset, especially in large doses and/or cheap synthetic forms. For example, zinc on an empty stomach can cause severe abdominal pain and even vomiting. Iron is known to cause constipation. This is not to say don't take those important minerals but the form, timing, and dosage can make a big difference. Check with an expert like a Registered Dietitian for guidance if you feel confused about what to take. At Food&Mood our nutrition expert offers a detailed review of your current medication and supplement regimen. From there you will receive a full recommendation to guide you on the best products for you. Inquire about these services at yourfoodandmood@gmail.com

1 view0 comments